Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 13, 2019, 9:37 PM CDT for Panola County, Quitman County, Tate County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2019, 9:37 PM CDT (02:37 UTC)
- Expired
- Mar 13, 2019, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Panola County, MS, Quitman County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:17 PM CDT, 20 minutes earlier.
Area forecast discussion, Mar 13, 9:17 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
917 PM CDT Wed Mar 13 2019
.DISCUSSION...Surface analysis this evening places an area of low
pressure over Central Kansas with an occluding front into
Nebraska, Iowa, West Central Illinois, and back into the Mid-South
just west of the Mississippi River. KNQA WSR-88D radar trends
indicate showers and a few thunderstorms mainly along the
Mississippi River this evening. As of 9 PM CDT, temperatures
across the Mid-South ahead of the front remain in the upper 60s
to lower 70s, and upper 50s behind the front.
Surface based instability continues to be lacking this evening
with perhaps 100 J/kg of surface based CAPE just south of the
forecast area and any remaining instability being predominantly
elevated across the remainder of the area. Additionally,
Convective Allowing Model solutions have struggled with the
handling of this convective line moving through the Lower
Mississippi Valley. At this time, it appears the best potential
for a few strong to perhaps a severe thunderstorm or two will be
south of I-40, and especially over North Mississippi for the
remainder of the night.
Some adjustments will be made to rain chances and all other
elements as needed to account for short term trends.
Updated forecast will be available shortly.
CJC
&&
.PREV DISCUSSION... /issued 640 PM CDT Wed Mar 13 2019/
UPDATE...
Updated to include 00z aviation discussion.
PREV DISCUSSION... /issued 251 PM CDT Wed Mar 13 2019/
SHORT TERM...(tonight through Thursday)
Let's focus on the definite. It will be windy as the powerful storm
system in the Plains continues to churn northeast. A wind advisory
will be extended into Thursday with the strongest gusts across the
northwest 2/3rds of the forecast area.
Concerning the severe potential, shear remains robust as surface dew
points slowly climb into the 60s. The amount of instability remains
the key to the strength of sustained updrafts and development of a
squall line. CAM models show line intensification over eastern
Arkansas after 21Z with continuation into adjacent portion of
Tennessee through most of the overnight. If this is realized, than
damaging wind gusts are the main threat. Regardless, gradient winds
do present a threat to downed trees and power.
The QPF has decreased and the maximum amounts have shifted a bit
farther west from previous forecast. This is reflected in the
development of the line this evening. Localized flooding is a
threat due to saturated soils, however widespread flash flooding is
not anticipated, thus a watch will not be issued.
On Thursday models indicated more widely scattered convection,
despite fairly decent instability, however the flow aloft is
generally aligned along the surface boundary. For now a slight
risk is forecast for Day 2 which appropriately handles the risk
area.
Belles
LONG TERM...(Friday through Wednesday)
A welcomed transition into northwest flow for the rest of the
forecast period. This will help dry out the region with a much
needed break from the series of heavy rainfall events since
February. Regardless, the overall pattern has below average
temperatures and drier conditions. The pattern change puts the
possibility of freezing temperatures back in play for at least
parts of the area during this period with the possibility for both
Fri and Sat nights.
Belles
&&
.AVIATION...
00z TAF Cycle
A busy TAF period is beginning with a line of storms moving toward
all of the terminals for the evening and overnight period.
Prevailed VCTS and used TEMPO to cover the greatest chance for
thunder. Convective winds could be up to 50 knots at MEM, while
IFR CIGs will be possible during TSRA. The first line will move
through by early Thursday morning, with models indicating another
line of storms by late morning. However, confidence remains low on
timing of this later TSRA activity. Winds will remain gusty
throughout much of the period as a front moves through, with CIGS
gradually improving back to VFR on Thursday afternoon.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT Thursday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 7 PM CDT Thursday for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT Thursday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 7 PM CDT Thursday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Mar 13, 3:20 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 320 PM CDT Wed Mar 13 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-141015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 320 PM CDT Wed Mar 13 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A wind advisory is in effect for the entire area through 7 PM Thursday. There is an slight risk for severe storms this afternoon and into tonight. Damaging winds will be the primary threat. Secondary threats include localized flooding...large hail and an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A wind advisory is in effect for the entire area through 7 PM Thursday. A few strong to severe storms are possible Thursday generally east of the Mississippi River. Damaging winds will be the primary threat...with a secondary threat for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from this afternoon through Thursday afternoon. JAB/JEB
In the hours before
Special weather statement, Mar 13, 8:24 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
824 PM CDT WED MAR 13 2019
ARZ036-MSZ001-TNZ088-140230-
Crittenden AR-DeSoto MS-Shelby TN-
824 PM CDT WED MAR 13 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Central Crittenden County in eastern Arkansas...
DeSoto County in northwestern Mississippi...
Shelby County in western Tennessee...
At 823 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Walls, moving northeast at 40 mph.
Very heavy rain along with cloud to ground lightning are also
possible with this thunderstorm.
People in central Crittenden...DeSoto and Shelby Counties should
monitor this storm closely.
LAT...LON 3527 9042 3540 8998 3538 8978 3540 8978
3541 8971 3539 8970 3539 8964 3533 8963
3500 8964 3499 8972 3482 8973 3485 9020
3486 9020 3486 9030 3485 9030 3485 9032
TIME...MOT...LOC 0123Z 228DEG 34KT 3500 9019
TLSJrThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:14 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 46 min |
| Mar 13, 7:48 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 42 min |
| Mar 13, 8:24 PM CDT | Special Weather Statement | MEG | DeSoto | 66 min |
| Mar 13, 9:04 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 41 min |
| Mar 13, 10:14 PM CDT | Special Weather Statement | MEG | Benton, Marshall | 61 min |
| Mar 13, 10:23 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 23 min |
| Mar 14, 11:18 AM CDT | Special Weather Statement | MEG | Union | 27 min |
| Mar 14, 11:44 AM CDT | Special Weather Statement | MEG | Alcorn | 31 min |
| Mar 14, 12:00 PM CDT | Tornado Warning | MEG | Alcorn, Tishomingo | 45 min |
| Mar 14, 12:38 PM CDT | Tornado Warning | MEG | Monroe | 37 min |
| Mar 14, 12:52 PM CDT | Tornado Warning | MEG | Tishomingo | 18 min |
| Mar 14, 1:14 PM CDT | Special Weather Statement | MEG | Monroe | 16 min |
| Mar 14, 1:44 PM CDT | Special Weather Statement | MEG | Monroe | 46 min |
| Mar 14, 3:19 AM CDT | River Flood Warning | MEG | Fayette, Shelby | 10 hr |
| Mar 14, 7:00 AM CDT | Special Weather Statement | MEG | Lake | 45 min |
| Mar 14, 7:57 AM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 48 min |
| Mar 14, 12:28 PM CDT | Tornado Warning | MEG | Hardin | 30 min |
| Mar 14, 1:09 PM CDT | River Flood Warning | MEG | Dyer, Gibson, Obion | 3 days |
| Mar 14, 5:44 AM CDT | Special Weather Statement | MEG | Craighead, Poinsett | 46 min |
| Mar 14, 5:53 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 16 min |
| Mar 14, 6:13 AM CDT | Special Weather Statement | MEG | Clay | 47 min |
| Mar 14, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 42 min |
| Mar 14, 6:21 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Mississippi | 39 min |
| Mar 14, 6:38 AM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 36 min |
| Mar 14, 6:45 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 45 min |
| Mar 14, 6:51 AM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 3 hr |
| Mar 14, 7:02 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 43 min |
| Mar 14, 1:09 PM CDT | River Flood Warning | MEG | Mississippi, Poinsett | 20 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.